On Friday, Nov. 21, 2014, the Pennsylvania Department of Health (DOH) issued an alert through its Pennsylvania Health Alert Network (PA-HAN), regarding the use of Solgar ABC Dophilus, a probiotic product that has been used to prevent necrotizing enterocolitis (NEC) in premature infants.
This comes after the death of a premature infant in Connecticut with GI mucormycosis after the use of contaminated Solgar ABC Dophilus in October, which is being investigated by the Centers for Disease Control and Prevention, Federal Drug Administration, and the Connecticut Department of Health.
The alert asked Pennsylvania providers to:
- Immediately discontinue the use of Solgar ABC Dophilus
- Notify the Pennsylvania Department of Health (DOH) or your local health department of:
- Confirmed or suspected cases of infants with gastrointestinal mucormycosis (diagnosed via culture or histopathology) since November 1, 2013, OR
- Unexplained infant deaths within 30 days of receipt of Solgar ABC Dophilus since November 1, 2013
If you are not already subscribed to receive alerts through the PA-HAN, sign up now to make sure you are receiving all alerts from DOH.